High Wind, Harding
- When
- December 2, 11:00 PM MST to December 3, 1:00 AM MST
- Where
- Harding forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
Gusty northwesterly winds developed briefly across portions of western South Dakota behind the passage of a cold front. The strongest winds were recorded across far northwestern South Dakota and the Rapid City area, where wind gusts reached 60 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Gusty northwesterly winds developed briefly across portions of western South Dakota behind the passage of a cold front. The strongest winds were recorded across far northwestern South Dakota and the Rapid City area, where wind gusts reached 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 2, 10:09 PM MST, 51 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1009 PM MST SUN DEC 2 2012
.AVIATION...06Z TAFS
A COLD FRONT MOVING THROUGH FAR SERN MT AT 05Z WILL MOVE INTO NERN
WY/NWRN SD AROUND MIDNIGHT AND THROUGH OUR ENTIRE AREA BEFORE
DAYBREAK MONDAY. GUSTY SW WINDS AHEAD OF THE FRONT WILL SHIFT TO
THE NW AND BE GUSTY THROUGH MONDAY AFTERNOON. SCATTERED RAIN/SNOW
SHOWERS POSSIBLE OVERNIGHT...WITH THE BEST CHANCE FROM THE BLACK
HILLS INTO NWRN SD. MVFR/LCL IFR CIGS/VSBY WITH THE SNOW SHOWERS.
&&
.PREV DISCUSSION... /ISSUED 807 PM MST SUN DEC 2 2012/
DISCUSSION...STRONG SOUTHWEST WINDS AT SOME LOCATIONS IN NERN WY
AND THE NRN BLKHLS AREA CONTINUE THIS EVENING. HAVE EXTENDED THE
HIGH WIND WARNING THROUGH 06Z FOR NERN WY AND THE WY BLKHLS...AND
KEPT THE WARNING FOR THE NRN BLKHLS AREAS THROUGH 06Z. HAVE ALSO
INCREASED CLOUD COVER GIVEN THE EXTENSIVE CLOUDS CROSSING THE NRN
PLAINS. LOW TEMPS WERE ALSO RAISED FOR CNTRL SD WITH WARM SW WINDS
AND CLOUD COVER KEEPING TEMPS FROM FALLING TOO MUCH OVERNIGHT.
COLD FRONT IS MOVING QUICKLY THROUGH MT WITH 5-8MB/3HR PRES RISES
BEHIND THE FRONT. FRONT IS STILL EXPECTED TO ARRIVE IN OUR WRN
ZONES AROUND MIDNIGHT...PROGRESSING THROUGH OUR ENTIRE CWFA BY
DAYBREAK MONDAY. THIS COLD FRONT WILL BRING AN END TO THE VERY
STRONG SW DOWNSLOPE WINDS ACRS NERN WY AND THE NRN BLKHLS. WIND
ADVISORIES THROUGH THE DAY MONDAY LOOK GOOD FOR THE PLAINS OF NWRN
SD.
PREV DISCUSSION... /ISSUED 458 PM MST SUN DEC 2 2012/
DISCUSSION...UPPER LEVEL ANALYSIS HAS VERY STRONG TROF ENTERING
THE PACIFIC NORTHWEST WITH DOWNSTREAM RIDGING ACROSS THE NORTHERN
PLAINS. EXTENSIVE SHIELD OF MID TO HIGH CLOUDS IS CROSSING THE
NORTHERN ROCKIES AND SPILLING INTO THE DAKOTAS. AT THE
SURFACE...STRONG LEE TROF IS DEVELOPING ACROSS CENTRAL MONTANA AND
EXTENDS SOUTHEAST INTO WESTERN PORTIONS OF THE CWA. WITH HIGH
PRESSURE SITUATED OVER THE CENTRAL ROCKIES...A STRONG PRESSURE
GRADIENT HAS SET UP ACROSS NORTHEASTERN WYOMING AND FAR WESTERN
SOUTH DAKOTA. SOUTHWEST WINDS HAVE GUSTED TO 60+ MPH FROM THE
GILLETTE AREA INTO THE SPEARFISH AREA THIS AFTERNOON. TEMPERATURES
ARE IN THE MID 50S TO UPPER 60S.
FOR THIS AFTERNOON/TONIGHT...STRONG PRESSURE GRADIENT WILL PERSIST
ACROSS NORTHEAST WYOMING INTO WESTERN SOUTH DAKOTA THROUGH THIS
EVENING. EXPECT GUSTY SOUTH TO SOUTHWEST WINDS TO CONTINUE ACROSS
NORTHEAST WYOMING AND ACROSS THE NORTHERN BLACK HILLS AND
FOOTHILLS THROUGH MID EVENING. STRONG COLD FRONT WILL MOVE INTO
THE FORECAST AREA AFTER MIDNIGHT. SOUTH WINDS WILL SHIFT TO THE
WEST BEHIND THE FRONT...AND REMAIN GUSTY FOR A FEW HOURS AFTER THE
FRONT MOVES THROUGH. UPPER LOW ASSOCIATED WITH FRONT WILL PASS
WELL TO THE NORTH OF THE REGION...WITH WEAKER SHORTWAVE ENERGY
PASSING ACROSS OUR AREA WITH THE FRONT. SHOWER CHANCES WILL MAINLY
BE CONFINED TO NORTHERN AND WESTERN PORTIONS OF THE CWA...WITH THE
BEST CHANCES ACROSS THE NORTHERN BLACK HILLS AREA LATE TONIGHT.
PCPN WILL GENERALLY BE IN THE FORM OF RAIN...EXCEPT FOR POSSIBLY A
LITTLE SNOW ACROSS THE HIGHER ELEVATIONS OF THE BLACK HILLS.
ON MONDAY...EXPECT A LULL IN THE WINDS EARLY MONDAY MORNING AS
COLD FRONT EXITS THE CWA. WINDS WILL THEN INCREASE LATER IN THE
MORNING AS SUBSIDENCE DEVELOPS BEHIND EXITING SHORTWAVE...COOLER
AIR BUILDS IN TO THE AREA...AND BOUNDARY LAYER MIXES OUT. WEST TO
NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH
ACROSS THE NORTHWEST AND WEST CENTRAL SD PLAINS. THESE WINDS WILL
PERSIST THROUGH THE AFTERNOON. HIGHS WILL BE MOSTLY IN THE
50S...WITH SOME 40S ACROSS PORTIONS OF NORTHEASTERN WY AND THE
BLACK HILLS. WINDS WILL DECREASE BY EARLY MONDAY EVENING.
FOR TUESDAY...QUIET WEATHER WILL RETURN TO THE NORTHERN PLAINS.
TEMPERATURES WILL REMAIN ABOVE AVERAGE WITH HIGHS IN THE MID 40S
TO MID 50S.
EXTENDED...UPPER RIDGE ACROSS THE NORTHERN PLAINS BEGINS TO BREAK
DOWN EARLY WEDNESDAY. WITH LOW LEVEL THERMAL RIDGE IN
PLACE...ANOTHER WARM AND DRY DAY EXPECTED. HIGHS WILL BE 15-20 ABOVE
AVERAGE. EXTENDED MODELS IN DECENT AGREEMENT WITH BROAD UPPER TROF
DEVELOPING FROM THE ROCKIES INTO THE UPPER MIDWEST FOR THE END OF
THE WEEK. STRONG COLD FRONT WILL PUSH THROUGH THE FORECAST AREA
WEDNESDAY NIGHT WITH A FEW RAIN/SHOW SHOWERS. WITH UPPER TROF ACROSS
THE AREA FOR THE END OF THE WEEK INTO THE WEEKEND...TEMPERATURES
WILL BE NEAR OR SLIGHTLY BELOW AVERAGE. MAY BE SOME LIGHT SNOW WITH
EACH PASSING UPPER LEVEL WAVE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR NORTHERN
BLACK HILLS-NORTHERN FOOT HILLS-STURGIS/PIEDMONT FOOT HILLS.
WIND ADVISORY UNTIL 5 PM MST MONDAY FOR HAAKON-HARDING-NORTHERN
FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
PERKINS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
HILLS-ZIEBACH.
WIND ADVISORY UNTIL 5 PM MST MONDAY FOR BUTTE-RAPID CITY.
WY...HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR NORTHERN
CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-WYOMING
BLACK HILLS.
&&
SHORT TERM...JOHNSON
LONG TERM....WFO UNR
AVIATION...JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 343 PM MST SUN DEC 2 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 343 PM MST (443 PM CST) SUN DEC 2 2012 ...VERY WINDY TONIGHT THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT VERY GUSTY SOUTHWESTERLY WINDS WILL CONTINUE ACROSS NORTHEASTERN WYOMING AND PORTIONS OF THE BLACK HILLS THROUGH LATE THIS EVENING. SOME GUSTS TO NEAR 60 MPH ARE LIKELY ACROSS CAMPBELL COUNTY AND DOWN SLOPE FAVORED AREAS OF THE NORTHERN BLACK HILLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL CROSS THE AREA LATE TONIGHT...BRINGING GUSTY NORTHWESTERLY WINDS BEHIND IT. THE STRONGEST WINDS ARE EXPECTED TO BE ACROSS THE NORTHWESTERN SOUTH DAKOTA PLAINS ON MONDAY...WHERE GUSTS TO AROUND 50 MPH ARE LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MST SUN DEC 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND GST 4 N DOWNTOWN BELLE FOUR 44.73N 103.85W
12/02/2012 M59 MPH BUTTE SD MESONET
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MST SUN DEC 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM NON-TSTM WND GST 7 SSE SUNDANCE 44.31N 104.32W
12/02/2012 M73 MPH CROOK WY TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MST SUN DEC 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM NON-TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.36N 105.54W
12/02/2012 M64.00 MPH CAMPBELL WY ASOS
0951 AM NON-TSTM WND GST 2 NE ECHETA 44.47N 105.83W
12/02/2012 M64.00 MPH CAMPBELL WY MESONET
ECHETA RAWS
1045 AM HIGH SUST WINDS BEULAH 44.53N 104.08W
12/02/2012 M40.00 MPH CROOK WY MESONET
GUSTS TO 54 MPH
1051 AM HIGH SUST WINDS 2 NE ECHETA 44.47N 105.83W
12/02/2012 M45.00 MPH CAMPBELL WY MESONET
ECHETA RAWS
1051 AM NON-TSTM WND GST 2 NE ECHETA 44.47N 105.83W
12/02/2012 M67.00 MPH CAMPBELL WY MESONET
ECHETA RAWS
1106 AM HIGH SUST WINDS 16 WSW DOWNTOWN GILLETT 44.20N 105.80W
12/02/2012 M40.00 MPH CAMPBELL WY MESONET
I-90 MM 108. WIND GUSTS TO 50 MPH.
1115 AM HIGH SUST WINDS 13 N WRIGHT 43.94N 105.50W
12/02/2012 M40.00 MPH CAMPBELL WY MESONET
1122 AM NON-TSTM WND GST 5 W DOWNTOWN SPEARFISH 44.50N 103.96W
12/02/2012 M59.00 MPH LAWRENCE SD TRAINED SPOTTER
1144 AM HIGH SUST WINDS 25 NNE WESTON 44.97N 105.14W
12/02/2012 M47.00 MPH CAMPBELL WY MESONET
1150 AM NON-TSTM WND GST BEULAH 44.53N 104.08W
12/02/2012 M70.00 MPH CROOK WY MESONET
1155 AM NON-TSTM WND GST 3 ESE DOWNTOWN SPEARFIS 44.48N 103.80W
12/02/2012 M58.00 MPH LAWRENCE SD AWOS
1200 PM NON-TSTM WND GST 13 SSE ROZET 44.10N 105.12W
12/02/2012 E70.00 MPH CAMPBELL WY CO-OP OBSERVER
1200 PM NON-TSTM WND GST 5 WNW MOORCROFT 44.29N 105.05W
12/02/2012 E60.00 MPH CROOK WY TRAINED SPOTTER
1251 PM NON-TSTM WND GST 2 NE ECHETA 44.47N 105.83W
12/02/2012 M68.00 MPH CAMPBELL WY MESONET
ECHETA RAWS
0155 PM HIGH SUST WINDS HULETT 44.68N 104.60W
12/02/2012 M41.00 MPH CROOK WY AWOS
GUSTS TO 53 MPH.
0322 PM NON-TSTM WND DMG DOWNTOWN BELLE FOURCHE 44.67N 103.85W
12/02/2012 BUTTE SD TRAINED SPOTTER
STEEL HORSE SHED BLOW OVER
0400 PM NON-TSTM WND GST 7 WSW UPTON 44.06N 104.75W
12/02/2012 E60.00 MPH WESTON WY TRAINED SPOTTER
0415 PM NON-TSTM WND GST 4 N DOWNTOWN BELLE FOUR 44.73N 103.85W
12/02/2012 M59.00 MPH BUTTE SD MESONET
0615 PM NON-TSTM WND GST 3 ESE DOWNTOWN SPEARFIS 44.48N 103.80W
12/02/2012 E68.00 MPH LAWRENCE SD AWOS
0635 PM NON-TSTM WND GST 7 SSE SUNDANCE 44.31N 104.32W
12/02/2012 M73.00 MPH CROOK WY TRAINED SPOTTER
&&
KCLARKThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419903, 419905, 419906.